Transient radicular irritation (TRI) after spinal anaesthesia in day-care surgery

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

A high incidence of backache with radiating pains to the lower extremities, termed transient radicular irritation (TRI), has been reported following the use of 5% hyperbaric lidocaine. This has been attributed to a neurotoxic reaction.

Methods:

A retrospective audit has been carried out in our hospital on the postoperative anaesthetic records of all patients from the 1st of January 1993 to the 1st of September 1996, who received spinal anaesthesia with either hyperbaric lidocaine or hyperbaric bupivacaine for day-care surgery.

Results:

Backache was reported in 1.9% of patients (6/322) receiving hyperbaric lidocaine and in 2.4% of patients (1/41) receiving hyperbaric bupivacaine. This was not associated with any sensory, motor or sphincter disturbances. One patient complained of backache with bilateral pain referred to the gluteal area (TRI), which was assessed as acute facet joint syndrome. Unilateral accidental block of the femoral nerve was observed in 3 patients, sensory disturbances in the L2/3 dermatome was reported in a further 3 patients at 24 h, following wound infiltration with local anaesthetic during hernia repair.

Conclusions:

The low incidence of backache at 24 h and the absence of associated symptoms of neurogenic pain, sensory and motor disturbances, does not support the hypothesis that TRI is a neurotoxic reaction, subsequent to the use of hyperbaric lidocaine.

Related Topics

    loading  Loading Related Articles